Case report shows hypophysitis mimicking metastatic disease in a patient treated with ipilimumab, indicating potential management challenges.
Immune checkpoint inhibitors such as ipilimumab, which targets cytotoxic T-lymphocyte-associated protein 4, have significantly improved outcomes in metastatic melanoma. However, they are associated with immune-related adverse events, including inflammation of the pituitary gland (hypophysitis), which can mimic disease progression. We present a case of a 58-year-old man with metastatic melanoma who developed a newly 18F-fluorodeoxyglucose-avid pituitary lesion (maximum standardized uptake value 15.4) on positron emission tomography/computed tomography after treatment with ipilimumab and nivolumab. Magnetic resonance imaging revealed a heterogeneously enhancing pituitary mass with suprasellar extension, initially raising concern for pituitary metastasis. The patient also exhibited clinical and laboratory findings consistent with pituitary hormone deficiency (hypopituitarism). Notably, the lesion resolved on follow-up imaging after discontinuation of ipilimumab, confirming a diagnosis of immune-related hypophysitis. This case highlights a diagnostic dilemma in oncologic imaging, where immune-related endocrine toxicity can closely resemble metastatic disease. Awareness of this potential mimic is essential to prevent misdiagnosis and guide appropriate management in patients undergoing immunotherapy.
No takes yet. Share an insight, caveat, or question.
Marjai et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: